Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Albany, NY

June 20, 2001Albany County, Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 20, 2001, 2:39 PM EDT for Albany County, Greene County, New York. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 2:39 PM EDT (18:39 UTC)
Expired
Jun 20, 2001, 3:30 PM EDT
In force
51 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Albany County, NY, Greene County, NY

The radar

The Albany radar (KENX), 17 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:51 PM EDTHail 1Greenville, NY
Jun 20, 3:00 PM EDTHail 0.88Alcove, NY
Jun 20, 3:08 PM EDTHail 1Coxsackie, NY
Jun 20, 3:15 PM EDTHail 2.75Coxsackie, NY
Jun 20, 3:15 PM EDTHail 2.75Climax, NY
Jun 20, 3:25 PM EDTHail 1.75Coxsackie, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 201839
SVRALY
NYC001-039-201930-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
239 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALBANY COUNTY IN EASTERN NEW YORK
  GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 330 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SOUTH WESTERLO...OR ABOUT 17 MILES
  SOUTHWEST OF DELMAR...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SURPRISE AND HIGH FALLS AT 255 PM EDT
  ALCOVE AND LEEDS AT 300 PM EDT
  CLIMAX AND CATSKILL AT 310 PM EDT
  ATHENS AT 320 PM EDT
  NEW BALTIMORE AND RAVENA AT 325 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:35 AM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 20, 9:35 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
935 AM EDT WED JUN 20 2001

DISC... MAIN COCERN TDA WITH BE CONVECTIVE POTENTIAL.  SFC ANAL
IDICATES CDFNT FM SW NY TO A LTL N OF KGFL AND THEN THRU NRN NEW
ENG.  SHRA/TSRA ACTVTY THIS MRNG HAS BEEN N OF THE BOUNDARY.

ON THE LARGER SCALE VRY STG SFC LOW  NOW E OF JAMES BAY AND LIFTING
AWAY.  STG LLJ ACRS SRN QUEBEC YESTERDAY IS NOW GONE AND H8 FLOW REL
WEAK.  MEANWHILE 100+ KT UPR LVL JET SAGGING S TWD THE CNDN BDR DRG
NXT 36 HRS.  M-ETA FCSTG LRG INSTABILITY (2500+ J/KG SBCAPE) AHD OF
FNT IN SE NY THIS AFTN.  MODIFYING 12Z KALB SOUNDING FOR SFC T/TD
86/66 YIELDS CAPES OF NEARLY 2500 J/KG SUPPORTG M-ETA FCST.
DROPPING DP INTO LWR 60S STILL YIELDS ABT 1500 CAPE.  STEEP LAPSE
RATE FM ABT 800 TO 575 MB....WITH SIMILAR LYR PRESENT ON KBUF
SOUNDING.  SR HEL BASED ON 250/30 STORM MOTION VRY SMALL.  M-ETA
SR-HEL SHOWG LRG (300+) SR HEL BY LT TDA ACRS NRN NEW ENG (N OF
FNT).  CANT JUSTIFY THESE VALUES BASED ON WEAK LL FLOW EVEN
CONSIDERG GOOD TURNG.  EVEN M-ETA MODEL SOUNDGS DONT JUSTIFY AWIPS
GRAPHICS SR HEL VALUES.

BOTTOM LINE IS LRG INSTABILITY...SPCLY FM CAP DIS S AND E SHUD BE
LRG ENUF TO FUEL SVR TSTMS. MAGLENTA STUDY SUGGEST SIG SVR EVENT.
LOW LVL WIND FLOW NOT STG BUT 0-6 KM SHEAR 0F ABT .006 1/S MAY ALLOW
FOR SOME ORGANIZATION.  WL REISSUE SPS AND UPDATE ZFP.

COORD WITH KBOX.

ALY...NONE

In the hours before

Special weather statement, Jun 20, 10:15 AM EDT, 4 hours 24 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
202200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EDT WED JUN 20 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

A SLOW MOVING COLD FRONT EXTENDED ACROSS NEW YORK AND CENTRAL NEW
ENGLAND LATE THIS MORNING.  THE AIR SOUTH OF THIS FRONT WAS VERY
WARM...MOIST AND UNSTABLE.  THUNDERSTORMS WILL DEVELOP NEAR AND
SOUTH OF THE FRONT EARLY THIS AFTERNOON.

A FEW THUNDERSTORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS
AND LARGE HAIL.  THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM
THE CAPITAL DISTRICT SOUTH AND EAST.  THE CHANCES OF SEVERE WEATHER
WILL DIMINISH LATER THIS EVENING.

LISTEN FOR LATER FORECASTS...STATEMENTS AND POSSIBLE WATCHES AND
WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS.  A SEVERE THUNDERSTORM WARNING MEANS
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A SEVERE STORM IS
DEVELOPING OR SEVERE WEATHER HAS ACTUALLY BEEN OBSERVED.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THEU
NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:04 PM EDTSevere Thunderstorm WarningALYColumbia, Greene71 min
Jun 20, 4:10 PM EDTSevere Thunderstorm WarningALYColumbia65 min
Jun 20, 4:15 PM EDTSevere Thunderstorm WarningALYGreene30 min
Jun 20, 5:15 PM EDTSevere Thunderstorm WarningALYGreene, Ulster60 min
Jun 20, 6:11 PM EDTSevere Thunderstorm WarningALYDutchess49 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.